Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 2, 2014, 3:04 AM CDT for Woodson County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2014, 3:04 AM CDT (08:04 UTC)
- Expired
- Apr 2, 2014, 4:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Woodson County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
252
WUUS53 KICT 020804
SVRICT
KSC207-020900-
/O.NEW.KICT.SV.W.0001.140402T0804Z-140402T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT WED APR 2 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 400 AM CDT
* AT 301 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF TORONTO...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
YATES CENTER AND NEOSHO FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3788 9552 3776 9585 3789 9596 3805 9577
3804 9552
TIME...MOT...LOC 0804Z 238DEG 37KT 3786 9584
HAIL...1.00IN
WIND...<50MPH
$$
CARUSO3 follow-up statements
990
WWUS53 KICT 020812
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT WED APR 2 2014
KSC207-020900-
/O.CON.KICT.SV.W.0001.000000T0000Z-140402T0900Z/
WOODSON KS-
312 AM CDT WED APR 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODSON COUNTY
UNTIL 400 AM CDT...
AT 310 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR YATES
CENTER...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
NEOSHO FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3788 9552 3776 9585 3789 9596 3805 9577
3804 9552
TIME...MOT...LOC 0812Z 230DEG 41KT 3793 9575
HAIL...1.00IN
WIND...<50MPH
$$656
WWUS53 KICT 020818
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT WED APR 2 2014
KSC207-020900-
/O.CON.KICT.SV.W.0001.000000T0000Z-140402T0900Z/
WOODSON KS-
318 AM CDT WED APR 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODSON COUNTY
UNTIL 400 AM CDT...
AT 317 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
NEOSHO FALLS...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
NEOSHO FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3788 9552 3776 9585 3789 9596 3805 9577
3804 9552
TIME...MOT...LOC 0818Z 230DEG 43KT 3798 9567
HAIL...1.00IN
WIND...<50MPH
$$554
WWUS53 KICT 020829
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT WED APR 2 2014
KSC207-020838-
/O.CAN.KICT.SV.W.0001.000000T0000Z-140402T0900Z/
WOODSON KS-
329 AM CDT WED APR 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR WOODSON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
&&
LAT...LON 3788 9552 3776 9585 3789 9596 3805 9577
3804 9552
TIME...MOT...LOC 0828Z 230DEG 43KT 3807 9556
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:10 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 2, 12:10 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1210 AM CDT WED APR 2 2014 ...UPDATED FOR 06Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 314 PM CDT TUE APR 1 2014 TONIGHT: CURRENT SURFACE ANALYSIS SHOWS WARM FRONT ALONG THE RED RIVER WITH LOW LEVEL MOISTURE TRANSPORT LEADING TO A BROAD EXPANSE OF STRATUS CLOUDS ACROSS OK. SHORT RANGE MODELS SHOW THIS MOISTURE ADVECTION AND MOISTURE TRANSPORT CONTINUING FOR THE AFTERNOON INTO THE EVENING HOURS...WITH THE WARM FRONT MOVING RAPIDLY BACK TO THE NORTH. THIS MOISTURE TRANSPORT AND LOW LEVEL ISENTROPIC LIFT INCREASES ACROSS SRN KS...FOR THE EVENING HOURS...INITIALLY OVER SE KS...FOR AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AS THE EVENING PROGRESSES. THIS STRONG MOISTURE ADVECTION WILL REALLY GET GOING BY AROUND MIDNIGHT...ACROSS MOST OF SOUTHERN KS. WIND PROFILE SUGGESTS THAT ELEVATED SUPERCELLS WILL BE POSSIBLE...WITH A CHANCE OF LARGE HAIL...AS MUCAPE INCREASES TO 1000-1500 J/KG. NAM/WRF SEEMS A LITTLE TOO AGGRESSIVE BUT GFS INSTABILITY LOOKS REASONABLE. THINK THE MAIN THUNDERSTORM ACTIVITY WILL DEVELOP SOUTH OF HIGHWAY 54 POSSIBLY NEAR KICT...BEFORE THE THUNDERSTORMS LIFT N-NE...WITH THE MAIN THREAT ALONG JUST TO NORTH OF HIGHWAY 54 AND EAST OF THE TURNPIKE. WED: WARM...MOISTURE RICH AIR WILL CONTINUE TO LIFT NORTH ACROSS THE SOUTHERN HALF OF THE FORECAST AREA FOR EARLY WED. SOME ELEVATED CONVECTION MAY STILL BE ONGOING ACROSS SE KS FOR THE MORNING HOURS...BUT THIS CONVECTION SHOULD LIFT NE BY THE LATE MORNING HOURS. THE MAIN WARM FRONTAL BOUNDARY...WILL BE BECOME STATIONARY SOMEWHERE BETWEEN THE HIGHWAY 50 AND HIGHWAY 54 VICINITY BY WED AFTERNOON. AN UNSTABLE AIR MASS WILL BE LOCATED SOUTH OF THIS BOUNDARY FOR THE AFTERNOON HOURS...BUT A WARM ELEVATED MIXED LAYER WILL KEEP THE ATMOSPHERE INITIALLY CAPPED. BUT AS THE AFTERNOON PROGRESSES THINK THIS CAP WILL SLOWLY ERODE...AS A BULGE DEVELOPS ALONG THE DRY LINE...THAT WILL BE STRAIGHT INTO WRN OK. INTERSECTION OF THIS DRYLINE AND WARM FRONT WILL BE LOCATED JUST TO THE SW OF ICT. DIRECTIONAL SHEAR/DEEP LAYER SHEAR SUGGESTS SOME DISCREET SUPERCELLS WILL BE POSSIBLE...WITH MLCAPE VALUES OF 2500-2700 J/KG. CERTAINLY LOOKS LIKE A SEVERE CHANCE WITH LARGE HAIL BUT CANNOT COMPLETELY RULE OUT A FEW TORNADOES...GIVEN SRH AROUND 250 J2/KG2 AND EHI VALUES OF 3. THIS TORNADO CHANCE WILL PROBABLY BE ALONG OR SOUTH OF HIGHWAY 54...EARLY IN THE EVENING...BEFORE THUNDERSTORMS BECOME MORE NUMEROUS AS THE EVENING PROGRESSES IN THE WARM SECTOR AND FORMS INTO A FORWARD PROPAGATING MCS...WITH THE THREAT TRANSITIONING INTO A LARGE HAIL AND WIND THREAT...ESPECIALLY FOR AREAS EAST OF THE KS TURNPIKE. THU: HOW THU GOES WILL DEPEND ON HOW THE PREVIOUS DAY ON WED EVOLVES...AS CONVECTION ON WED NIGHT...MAY DEVELOP INTO AN MCS...THAT MOVES RAPIDLY EAST OF THE AREA. SO POSITIONS OF THE REMNANT SURFACE BOUNDARY MAY BE IN SOME QUESTION. BOTH THE ECMWF AND GFS SHOW THE MAIN SYNOPTIC SHORTWAVE SWEEPING OUT INTO THE PLAINS FOR THU...WITH THE MAIN SYNOPTIC BOUNDARY SITUATED INITIALLY OVER THE FLINT HILLS AND SOUTHEAST KS. AS THIS SHORTWAVE SWEEPS EAST...STILL THINK A MOISTURE RICH ATMOSPHERE WILL BE LOCATED ALONG OF JUST TO THE SOUTHEAST OF THE MAIN FRONTAL BOUNDARY DURING THE AFTERNOON HOURS DURING PRIME HEATING. SO COULD SEE ANOTHER SMALL OPPORTUNITY FOR ANOTHER OF ROUND OF SEVERE STORMS OVER EXTREME SE KS FOR THE AFTERNOON HOURS...BEFORE THE MAIN SHORTWAVE SWEEPS THIS SEVERE CHANCE FURTHER EAST INTO MO FOR THU EVE. KETCHAM .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 314 PM CDT TUE APR 1 2014 THU NIGHT-SAT: THE REST OF THE REGION WILL SEE SLIGHTLY COOLER TEMPS FOR THU NIGHT...BUT MILD AND QUIET WEATHER LOOKS TO RETURN TO THE PLAINS FOR THE END OF THE WEEK FOR FRI INTO SAT. REST OF THE WEEKEND: FLOW BEGINS TO SHIFT TO THE SW FOR THE END OF THE WEEKEND...WHICH WILL LEAD TO LOW LEVEL MOISTURE SLOWLY RETURNING TO THE PLAINS FOR SUN. THIS SATURATION BECOMES MORE WIDESPREAD DURING THE DAYTIME HOURS ON SUN...AS THE MEDIUM RANGE MODELS SHOW A BROAD SHORTWAVE MOVING INTO THE PLAINS. THIS INCREASED LIFT WILL LEAD TO A WIDESPREAD CHANCE OF SHOWERS ACROSS THE PLAINS FOR SUN. NOT ALOT OF INSTABILITY ASSOCIATED WITH THIS MOISTURE RETURN...BUT WIDESPREAD WEAK LIFT ACROSS THE WHOLE AREA WILL LEAD TO AN OFF AND ON SPRING SHOWER CHANCE. KETCHAM && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1206 AM CDT WED APR 2 2014 VERY DIFFICULT AVIATION FORECAST. STILL HAVE HIGH CONFIDENCE THAT MOST SITES WILL HAVE SEVERAL HOURS OF IFR CONDITIONS LATER TONIGHT/WED MORNING. 00Z NAM IS NOW SHOWING A SOUTH DISPLACEMENT OF THE FRONT WHICH IS BETTER THAN PREVIOUS RUNS. EXPECT DETERIORATING CONDITIONS AT THE ONSET WITH BETTER LIFT/PRECIPITATION TRANSITIONING NORTH OF AREA WED MORNING. HOWEVER IFR/MVFR CEILINGS WILL BE SLOW TO ERODE GIVEN INFLUX OF RICHER MOISTURE. SUSPECT A FEW STORMS WILL DEVELOP LATE IN THE AFTERNOON...BUT TIMING ISSUES AND QUESTIONABLE LOCATION WILL PRECLUDE MENTIONING AT THIS TIME. EXPECT AT LEAST MVFR CONDITIONS TO REDEVELOP N OF FRONT NEAR END OF THE PERIOD. -HOWERTON && .FIRE WEATHER... ISSUED AT 314 PM CDT TUE APR 1 2014 INCREASING MOISTURE RICH WILL INCREASE ACROSS MOST OF THE FORECAST AREA IN THE NEXT 24 HOURS....WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS AND HIGHER DAYTIME HUMIDITY LEVELS AS WE GO INTO THE MIDDLE AND END OF THE WEEK. THIS IS EXPECTED TO LIMIT THE GRASSLAND FIRE DANGER BELOW CRITICAL VALUES OF VERY HIGH OR EXTREME AFTER TODAY. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 63 37 57 / 40 20 10 0 HUTCHINSON 44 57 34 55 / 30 20 10 0 NEWTON 47 59 34 54 / 40 20 10 0 ELDORADO 53 64 37 56 / 50 20 10 0 WINFIELD-KWLD 56 68 37 58 / 50 20 10 0 RUSSELL 37 49 31 53 / 20 40 30 0 GREAT BEND 36 51 31 54 / 20 40 20 0 SALINA 42 54 33 54 / 30 30 20 10 MCPHERSON 42 55 33 54 / 30 30 10 0 COFFEYVILLE 60 75 40 58 / 50 50 30 10 CHANUTE 57 69 38 56 / 60 50 30 10 IOLA 57 69 38 55 / 60 50 30 10 PARSONS-KPPF 60 72 39 57 / 50 50 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 1, 4:48 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 448 PM CDT TUE APR 1 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 448 PM CDT TUE APR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF KANSAS TURNPIKE THIS EVENING...WITH THUNDERSTORMS GREATLY INCREASING LATER THIS EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ALONG AND EAST OF A LINE FROM MARION...TO NEWTON...TO ANTHONY WHERE HAIL AS LARGE AS QUARTERS MAY OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE PRIMARILY EAST AND SOUTHEAST OF THE KANSAS TURNPIKE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT... WHERE HAIL AROUND THE SIZE OF GOLFBALLS MAY OCCUR. A TORNADO OR TWO CANNOT BE RULED OUT ALONG AND SOUTH OF HIGHWAY 160 FROM WELLINGTON TO INDEPENDENCE. A FEW SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER SOUTHEAST KANSAS THURSDAY AFTERNOON WHERE GOLFBALL SIZED HAIL WOULD BE THE PRIMARY THREAT. A VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE OVER PRIMARILY BARTON AND RUSSELL COUNTIES NEXT MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT SKYWARN ACTIVATION WILL PROBABLY BE NEEDED ON WEDNESDAY EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/KETCHAM
In the hours before
Special weather statement, Apr 2, 2:46 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
246 AM CDT WED APR 2 2014
KSZ070-071-020830-
GREENWOOD-WOODSON-
246 AM CDT WED APR 2 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 330 AM CDT
* AT 244 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF FALL RIVER...OR 15
MILES SOUTHEAST OF EUREKA...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
YATES CENTER...TORONTO...BATESVILLE AND ROSE.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3786 9552 3773 9582 3773 9595 3767 9596
3763 9604 3772 9616 3805 9585 3805 9582
TIME...MOT...LOC 0746Z 234DEG 41KT 3771 9604
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 2:46 AM CDT | Special Weather Statement | ICT | Woodson | 44 min |
| Apr 2, 3:31 AM CDT | Special Weather Statement | ICT | Chase | 29 min |
| Apr 2, 5:42 PM CDT | Special Weather Statement | ICT | Allen, Wilson | 48 min |
| Apr 2, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 41 min |
| Apr 2, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 47 min |
| Apr 2, 6:46 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.